Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 19, 2001, 5:43 PM CDT for Glasscock County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 19, 2001, 5:43 PM CDT (22:43 UTC)
- Expired
- Sep 19, 2001, 6:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
254 WUUS54 KMAF 192245 SVRMAF TXC173-192345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT WED SEP 19 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLASSCOCK COUNTY IN WEST TEXAS * UNTIL 645 PM CDT * AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTH OF GARDEN CITY...MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... BIGBY CORNER...GARDEN CITY AND ST. LAWRENCE. HAIL TO SIZE OF QUARTERS...INTENSE RAIN AND STRONG DAMAGING WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3205 10175 3166 10172 3167 10129 3207 10129
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:08 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 19, 3:08 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT TUE SEP 18 2001 PLENTY OF INSTABILITY TO WORK W/TDY...AS NOTED BY ABUNDANT MORNING ACCAS AND KMAFS 12Z SOUNDING...W/LIS OF -6 AND 3400+ J/KG SBCAPES. KMAF 88D SHOWS CONVECTION EASILY FIRING OVR THE DAVIS MTNS...AND EXPECT SOME OF THIS TO MIGRATE/DEVELOP OVR THE ADJACENT PLAINS THIS EVENING AS WELL. ALSO OF NOTE...A SHORTWAVE IS PROGGED TO CLIP THE NERN ZONES OVER NIGHT...W/H85 35+KT LLJ DEVELOPING OVR THE NE PB AND LL WAA...AND SOME DEVELOPMENT IS LIKELY THERE AS WELL. AS UNSTABLE AS THINGS ARE...IT WONT TAKE MUCH FOR OUTFLOW BOUNDARIES TO KICK THINGS OFF FURTHER S...BUT WILL DEFER THIS TO THE SWING SHIFT TO MONITOR. OTHERWISE...ATMOSPHERE TO REMAIN PLENTY UNSTABLE OVR THE NEXT FEW DAYS...W/NO SIGNS OF DRYING OUT ANYTIME SOON. NOT MUCH TO HANG A HAT ON IN THE WAY OF MAJOR CONVECTIVE TRIGGERS...BUT PLENTY OF MINOR PERTURBATIONS ARE ADVERTISED. FIRST INCLINATION WAS TO SHOTGUN POPS...BUT HAVE TRIED TO NARROW IT SOMEWHAT BASED ON THE PROGGED TRACKS OF THESE FEATURES. GUIDANCE IS TOTALLY OUT TO LUNCH ON TEMPS...AVERAGING ABOUT 4 AND 3 DEG F ON LOWS AND HIGHS...RESPECTIVELY. W/OLD MEX RIDGE STILL PROGGED TO DEVELOP N...WILL KEEP THINGS WARM FOR THE NEXT COUPLE OF DAYS...THEN TEMPER TEMPS A BIT AS NEXT SYSTEM TRIES TO BACKDOOR A WEAK FRONT INTO THE AREA SAT. NO CHANGES TO THE EXTENDED. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 70/97/70/89 --11 LSA 69/95/67/91 1121 6R6 71/96/70/93 1--1 MRF 64/88/61/86 1111 CNM 67/95/67/94 --11 .MAF... TX...NONE. NM...NONE. 44
In the hours before
Special weather statement, Sep 19, 3:18 PM CDT, 2 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT WED SEP 19 2001 .SYNOPSIS... A WEAK NORTHWARD MOVING FRONTAL BOUNDARY COUPLED WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE SOUTH PLAINS OF WEST TEXAS...WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHERN PERMIAN BASIN OVERNIGHT. ABUNDANT QUANTITIES OF MOISTURE IN PLACE OVER SOUTHWEST TEXAS COUPLED WITH FAVORABLE WINDS WILL ALSO RESULT IN SHOWERS AND THUNDERSTORMS OVER AND ADJACENT TO THE MOUNTAINS OF SOUTHWEST TEXAS THROUGH LATE EVENING. .THREATS... THUNDERSTORMS... THUNDERSTORMS SHOULD NOT BECOME SEVERE. HOWEVER...WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH STRONGER STORMS OVER SOUTHWEST TEXAS THIS EVENING. RAINFALL RATES OF UP TO ONE INCH PER HOUR MAY CAUSE LOCALIZED FLOODING OF SOME LOW AREAS...INCLUDING NORMALLY DRY ARROYOS AND OTHER LOW WATER SPOTS. STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. PV/03
Special weather statement, Sep 19, 5:12 PM CDT, 31 minutes before
TXZ061-062-192315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 512 PM CDT WED SEP 19 2001 ...THUNDERSTORMS PRODUCING STRONG WIND DOWNBURSTS... AT 510 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS DETECTING A DOWNBURST OF STRONG THUNDERSTORM WINDS...NEAR MIDLAND INTERNATIONAL AIRPORT. AS THIS DOWNBURST CONTINUES TO AFFECT EASTERN PORTIONS OF ECTOR COUNTY AND WESTERN MIDLAND COUNTY...WIND GUSTS UP TO 55 MPH ALONG WITH VISIBILITIES NEAR ZERO DUE TO BLOWING DUST WILL BE POSSIBLE IN AND NEAR THIS DOWNBURST. SMALL ROTATING EDDIES CALLED GUSTNADOES ARE ALSO POSSIBLE ALONG THE LEADING EDGE OF OF THE STRONGER WINDS. ENVIRONMENTAL CONDITIONS ARE SUCH THAT THESE STRONG DOWNDRAFT WINDS WILL BE POSSIBLE WITH OTHER THUNDERSTORMS THAT DEVELOP LATER THIS EVENING. PERSONS IN AND NEAR THESE STRONG DOWNDRAFTS SHOULD USE EXTREME CAUTION AND TAKE COVER IN A REINFORCED BUILDING AWAY FROM WINDOWS. PV/03
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.